Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 23, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 4, 2009, 5:50 PM EDT for Knox County, McCreary County, Whitley County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2009, 5:50 PM EDT (21:50 UTC)
- Expired
- Jun 4, 2009, 9:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Knox County, KY, McCreary County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 042150
FFWJKL
KYC121-147-235-050145-
/O.NEW.KJKL.FF.W.0023.090604T2150Z-090605T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
550 PM EDT THU JUN 4 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
CENTRAL WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
KNOX COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 945 PM EDT
* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM A LARGE
BAND OF SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
THE VICINITY OF WHITLEY CITY...BARBOURVILLE...WILLIAMSBURG...
PROVIDENCE...SILER...ARKLE...ARTEMUS...AVIS AND BAILEYS SWITCH.
FLASH FLOODING IS BEING CAUSED BY SHOWERS AND THUNDERSTORMS
PRODUCING HEAVY RAIN AND MOVING REPEATEDLY OVER THE SAME AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3659 8431 3659 8446 3660 8447 3660 8474
3680 8449 3701 8382 3693 8358 3682 8377
3676 8394 3672 8409 3667 8420 3659 8429
$$
RAY2 follow-up statements
000
WGUS73 KJKL 042255
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
655 PM EDT THU JUN 4 2009
KYC121-147-235-050145-
/O.CON.KJKL.FF.W.0023.000000T0000Z-090605T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX KY-WHITLEY KY-MCCREARY KY-
655 PM EDT THU JUN 4 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
SOUTHERN MCCREARY...CENTRAL WHITLEY AND KNOX COUNTIES...
AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LARGE BAND OF SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING FLASH FLOODING OVER THE WARNED AREA. THE AREA HAS RECEIVED
HEAVY RAIN OVER THE LAST COUPLE OF HOURS...WITH RAINFALL RATES OF 2
INCHES AN HOUR...OR GREATER HAVING BEEN RECORDED. ALSO...RADAR
ESTIMATES INDICATE AS MUCH AS THREE INCHES OF RAINFALL HAS FALLEN
OVER THE PAST COUPLE OF HOURS IN SOME LOCATIONS. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE REPEATEDLY OVER THE
SAME GENERAL AREAS THROUGH THE EVENING HOURS. THE ADDITIONAL
RAINFALL IN COMBINATION WITH EXCESSIVE RUNOFF OVER A SATURATED
GROUND WILL LIKELY RESULT IN SOME FLOODING OVER THE AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITLEY
CITY...YEAGER...WOODBINE...WILTON...WALKER...WALDEN...SUTTONS
MILL...REDBIRD...BENTLEY STATION...MILLS...LOWELL...LOUDEN...
CUMBERLAND FALLS S.P. ...BEULAH HEIGHTS...WILLIAMSBURG...LIBERTY AND
BARBOURVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3659 8431 3659 8446 3660 8447 3660 8474
3680 8449 3701 8382 3693 8358 3682 8377
3676 8394 3672 8409 3667 8420 3659 8429
$$
RAY000
WGUS73 KJKL 050141
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
941 PM EDT THU JUN 4 2009
KYC121-147-235-050149-
/O.EXP.KJKL.FF.W.0023.000000T0000Z-090605T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX KY-WHITLEY KY-MCCREARY KY-
941 PM EDT THU JUN 4 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM EDT FOR SOUTHERN
MCCREARY...CENTRAL WHITLEY AND KNOX COUNTIES...
NO REPORTS OF FLOODING HAVE BEEN RECEIVED AND THE HEAVY RAIN HAS
COME TO AN END ACROSS THE AREA OF CONCERN. THEREFORE...THE FLASH
FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 945 PM.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3659 8431 3659 8446 3660 8447 3660 8474
3680 8449 3701 8382 3693 8358 3682 8377
3676 8394 3672 8409 3667 8420 3659 8429
$$
RAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:59 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 4, 2:59 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 259 PM EDT THU JUN 4 2009 .SHORT TERM.../TONIGHT THROUGH FRIDAY/...UPDATED THE MAIN FOCUS FOR THE SHORT TERM FORECAST WILL DEAL WITH A QUASI STATIONARY BOUNDARY NEAR THE SOUTHERN PORTION OF THE CWA AND THE ASSOCIATED SHOWERS/THUNDERSTORMS WITH IT. CURRENT SURFACE ANALYSIS SEEMS TO SHOW THE BOUNDARY HAS SLID SOUTH OF THE CWA INTO TENNESSEE...ALTHOUGH A TIGHT TEMPERATURE GRADIENT EXISTS FROM THE NORTHERN CWA TO SOUTHERN CWA. TEMPS HAVE NOT GOTTEN OUT OF THE UPPER 50S NORTH OF INTERSTATE 64 UNDER HEAVY SKY COVER AND CAA...FURTHER SOUTH TOWARD THE TENNESSEE BORDER TEMPERATURES WERE ABLE TO GET UP TO THE MID AND UPPER 70S WHERE CAA HAS NOT STARTED UNTIL JUST RECENTLY. EXPECT TEMPS TO FALL OFF QUICKLY AFTER SUNSET IN THE SOUTH. AS FAR AS PRECIPITATION IS CONCERNED...FEEL AN ISOLATED THREAT FOR FLASH FLOODING COULD STILL EXIST IN THE EXTREME SOUTHEASTERN COUNTIES OF THE CWA THROUGH TONIGHT. CURRENTLY...H5 TROUGH AXIS OVER WESTERN KENTUCKY HAS FINALLY STARTED ITS PUSH EASTWARD AND EXPECT TO SEE THE TREND IN RADAR RETURNS TO DO THE SAME AS THE WHOLE SYSTEM BEGINS TO MAKE ITS EXIT. THIS SHOULD BRING AN ENHANCEMENT IN COVERAGE OF SHOWERS ACROSS THE CWA THIS EVENING AS THE TRANSITION BEGINS AND UPSTREAM PRECIP MOVES IN. HAVE SOME CONCERN FOR THE SOUTHEASTERN-MOST COUNTIES OF CWA AS STRONGER SHOWERS AND THUNDERSTORMS ORIENTED SW - NE HAVE BEEN STEADILY MOVING OVER THE AREA. SOME TRAINING IS OCCURRING W/ STORMS TO THE SOUTH. STORM TOTAL PRECIP VALUES AND 12Z USP PROCEDURE SHOW THAT SOME AREAS HAVE RECEIVED 4 TO 6 INCHES OF RAIN IN PAST TWO DAYS. THIS SEEMS TO BE HAIL CONTAMINATED AND OVERESTIMATED AS SEVERAL CALLS TO THE AREA HAVE REVEALED NO FLOODING PROBLEMS. WILL CONTINUE TO MONITOR RADAR AND FLASH FLOOD GUIDANCE FOR ANY ADVISORIES AND/OR WARNINGS. WILL CONTINUE TO LEAVE SLIGHT CHANCES OF THUNDERSTORMS IN THE ZFP BEFORE MIDNIGHT IN THE EAST AS A FEW LIGHTNING STRIKES HAVE OCCURRED TODAY W/ MARGINAL INSTABILITY. WILL INCLUDE MENTION OF AREAS OF DENSE FOG ON THE RIDGETOPS AS KJKL HAS BEEN SOCKED IN ALL DAY AND IS FORECAST TO CONTINUE. SOME FOG COULD BE LOCALLY DENSE IN VALLEY LOCATIONS AS WELL OVERNIGHT. TEMPERATURES WERE COOLER THAN EXPECTED THIS AFTERNOON AND THIS REFLECTS IN THE LATEST GUIDANCE VALUES FOR THE OVERNIGHT AND HAVE TRENDED DOWN SLIGHTLY. FEEL THAT SINCE WEAK CAA HAS COMMENCED ACROSS ALL CWA AND HEAVY CLOUD COVER WILL REMAIN OVER THE AREA OVERNIGHT...TEMPERATURES SHOULD BE FAIRLY UNIFORM IN THE MID 50S TONIGHT. DID NOT MAKE MANY CHANGES TO FRIDAYS HIGH TEMPERATURES AND STAYED NEAR THE HIGH SIDE OF GUIDANCE. HOW QUICKLY SKY COVER MOVES OUT OF THE AREA WILL DETERMINE HOW ACCURATE TEMPERATURES ARE FOR TOMORROW. .LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/...UPDATED THE MODELS START OUT IN GOOD AGREEMENT. WE START OUT DRY WITH A COLD FRONT TO THE EAST OF THE AREA AND HIGH PRESSURE DOMINATING. THIS WILL ALLOW FOR A DRY WEEKEND FOR A CHANGE. THE TRICKY PART OF THE FORECAST IS THEN TO PREDICT WHEN THE FRONT TO THE NORTH OF THE AREA IS ABLE TO MOVE BACK ACROSS EASTERN KENTUCKY. FROM THE CURRENT MODEL RUNS...AM BRINGING IN SOME SCATTERED SHOWERS AND THUNDERSTORMS INTO THE FORECAST ON MONDAY. THIS WILL BE FROM SOME UNSTABLE AIR IN THE WARM SECTOR AND SHOULD HAVE AN AFTERNOON AND EARLY EVENING PEAK. ON TUESDAY...AM EXPECTING THE FRONT TO MOVE TO THE SOUTH AND BRING MORE WIDESPREAD PRECIPITATION TO THE AREA. THIS IS WHERE MY CONFIDENCE STARTS TO WANE AND THE MODELS ARE ALSO STARTING TO DIVERGE A BIT ON TIMING. THE MODELS THEN KEEP THE FRONT EITHER OVER OR NEAR THE AREA THROUGH THE REST OF THE PERIOD. IT IS NOT GOING TO RAIN THE ENTIRE TIME...BUT THERE WILL BE PERIODS OF RAINFALL AS IMPULSES MOVE ACROSS THE AREA. STAYED PRETTY CLOSE TO MOS FOR THE TEMPERATURES. && .AVIATION.../18Z TO 18Z/ A NEARLY STATIONARY FRONTAL BOUNDARY CONTINUES TO HANG AROUND THE SOUTHERN PART OF EASTERN KENTUCKY AND WILL DO SO THROUGH MUCH OF THE PERIOD...BRINGING MAINLY MVFR CONDITIONS KSME/KLOZ AND VLIFR CONDITIONS TO KJKL. EXPECT KJKL TO STAY BELOW IFR FOR MUCH OF THE FORECAST PERIOD AS LOW CIGS/VIS DUE TO LOW STRATUS/FOG ON RIDGES. KSME/KLOZ WILL LIKELY GO TO VLIFR FOR A BRIEF TIME AROUND DAWN WITH CIGS BELOW 500 FEET. EXPECT INTERMITTENT RAIN SHOWERS TO CONTINUE THROUGH THE REST OF THE AFTERNOON AND EVENING...BEFORE TAPERING OFF AFTER MIDNIGHT. A RUMBLE OR TWO OF THUNDER CANNOT BE RULED OUT AT KLOZ/KSME AND WILL KEEP MENTION IN TAFS. CONDITIONS BEGIN TO IMPROVE BY LATE MORNING ON FRIDAY WITH SURFACE WINDS GENERALLY LIGHT AND OUT OF THE NORTH FOR THE ENTIRE FORECAST PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SCHOETTMER LONG TERM...JJ AVIATION...SCHOETTMER
Hazardous weather outlook, Jun 4, 4:21 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 421 PM EDT THU JUN 4 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052330- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 421 PM EDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS IN THE EVENING...MAINLY NEAR THE TENNESSEE AND VIRGINIA BORDERS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM...WHICH COULD RESULT IN FLOODING PROBLEMS. ALSO...AREAS OF DENSE FOG COULD REDUCE VISIBILITIES BELOW A QUARTER OF A MILE AT TIMES TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. VALLEY FOG COULD BECOME LOCALLY DENSE ON FRIDAY NIGHT. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. JP/SCHOETTMER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 9:28 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 29 min |
| Jun 4, 3:50 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Letcher, McCreary, Whitley | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.